Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 3, 2025, 9:57 PM CST for Barber County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2025, 9:57 PM CST (03:57 UTC)
- Expired
- Mar 3, 2025, 10:45 PM CST
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 10:30 PM CST | HAIL 0.25 | Medicine Lodge, KS | Pea size hail was reported by law enforcement. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 9:08 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WUUS53 KDDC 040357
SVRDDC
KSC007-040445-
/O.NEW.KDDC.SV.W.0001.250304T0357Z-250304T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
957 PM CST Mon Mar 3 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Barber County in south central Kansas...
* Until 1045 PM CST.
* At 957 PM CST, a severe thunderstorm was located near Aetna, moving
northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Medicine Lodge around 1015 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9864 3700 9889 3707 9898 3747 9850
3747 9847 3746 9846 3739 9846 3738 9837
3734 9835 3709 9835
TIME...MOT...LOC 0357Z 220DEG 51KT 3706 9886
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL2 follow-up statements
560
WWUS53 KDDC 040428
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1028 PM CST Mon Mar 3 2025
KSC007-040445-
/O.CON.KDDC.SV.W.0001.000000T0000Z-250304T0445Z/
Barber KS-
1028 PM CST Mon Mar 3 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR EASTERN BARBER COUNTY...
At 1028 PM CST, a severe thunderstorm was located near Nashville, or
near Isabel, moving northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Barber County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9857 3712 9866 3719 9872 3747 9850
3747 9847 3746 9846 3739 9846 3738 9837
3734 9835 3709 9835
TIME...MOT...LOC 0428Z 220DEG 51KT 3740 9850
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL341
WWUS53 KDDC 040441
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1041 PM CST Mon Mar 3 2025
KSC007-040451-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-250304T0445Z/
Barber KS-
1041 PM CST Mon Mar 3 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 1045 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, small hail is still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CST for
south central Kansas.
&&
LAT...LON 3710 9857 3712 9866 3719 9872 3747 9850
3747 9847 3746 9846 3739 9846 3738 9837
3734 9835 3709 9835
TIME...MOT...LOC 0441Z 220DEG 51KT 3753 9836
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:35 PM CST, 4 hours 22 minutes earlier. Its key messages:
- A line of t-storms will develop this evening across south central Kansas, with gusty winds as high as 60 mph and small hail.
- A high wind warning is in effect for central and southwest Kansas for Tuesday. Blowing dust may occur in the afternoon across west central Kansas.
- Precipitation amounts will be small and in the form or rain showers changing to light snow Tuesday afternoon and evening.
- The next upper level system will traverse the plains later Thursday and Friday. Significant precipitation is unlikely.
Area forecast discussion, Mar 3, 5:35 PM CST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 535 PM CST Mon Mar 3 2025 .KEY MESSAGES... - A line of t-storms will develop this evening across south central Kansas, with gusty winds as high as 60 mph and small hail. - A high wind warning is in effect for central and southwest Kansas for Tuesday. Blowing dust may occur in the afternoon across west central Kansas. - Precipitation amounts will be small and in the form or rain showers changing to light snow Tuesday afternoon and evening. - The next upper level system will traverse the plains later Thursday and Friday. Significant precipitation is unlikely. && .DISCUSSION... Issued at 322 PM CST Mon Mar 3 2025 Low level moisture was advecting northward into southern Kansas this afternoon. A dry line marked the western edge of the moisture. An upper level trough will approach the high plains this evening, with mid level cooling overtaking the dryline by 03-04 UTC. Expect a line of t-storms to form from Stafford county south into eastern Edwards and Comanche counties by 9-10 pm and rapidly sweep eastward. Hail to quarter size and wind gusts to 60 mph are possible with these storms, with highest chances in Pratt and Barber counties. The storms will be elevated above a low level stable layer and so qlcs tornadoes are not favored with any line that forms. Very strong winds will develop by 15z in the wake of a cold front as a deep surface cyclone moves eastward. The NBM indicates 30-60% chances for 60+ mph wind gusts, especially along and west of a line from Ashland to Dodge City to WaKeeney. However, winds tend to stronger than expected here on the high plains. The 90th percentile of the NBM indicates 70% chances of 60+ mph winds out west, and this seems more reasonable given the synoptic situation and experience with wind on the high plains. Slightly weaker winds are expected in central Kansas, but still high enough for high wind warning conditions. Southwest Kansas will be in the dry slot of the storm system, but some light rain may form in the wraparound region on the back side of the low, and change to light snow during the evening before ending. No significant snow accumulations are predicted. Areas of blowing dust are likely, especially across west central Kansas, which could restrict visibilities at times. As far as temperatures go, this system will not tap arctic air, but it will be much cooler in the wake of the front, especially given the high winds. Temperatures will not drop very far tonight ahead of the front, but won't rise very much Tuesday behind the front. Temperatures well below freezing are expected Tuesday night, along with continued gusty winds, resulting in wind chills in the teens and single digits by 6 am Wednesday. Temperatures will warm into the upper 40s and lower 50s by Wednesday afternoon. The next upper level system will traverse the plains by later Thursday and Friday. However, the grand ensemble indicates 10% or less chance of .1" or greater of precipitation in the form of rain or melted snow. After this system passes a warming trend can be expected by next Sunday, with highs in the 60s and 70s. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 534 PM CST Mon Mar 3 2025 A cold pool aloft to the northwest of the region will force a Pacific front into the region This Evening bringing higher momentum winds in the boundary layer. Those winds will bring intense gusts early Tuesday as the insolation warms the surface layer enough to mix out the momentum. But before that, as the front interacts with a little deeper moisture values over the far southeast, a line of convection will rapidly develop somewhere around Medicine Lodge, KS before moving rapidly eastward into central Kansas and northern OK. VFR cigs and vsby overnight with persistent south-southeasterly gusts around 25-28 knots. Look for much strong northwesterly gusts on Tuesday morning in the 50 to 55 knots range, commonly and gusts over 60 knots not out of the question. && .FIRE WEATHER... Issued at 415 AM CST Mon Mar 3 2025 The Fire Weather Watch has been upgraded to a Red Flag Warning, and we have added in Seward, Kearny, and Haskell as the dry intrusion air stream advances east through the evening with continued 15% RH or less well after sunset as west-southwesterly winds remain quite strong in the 20 to 30 mph range. Conditions late this afternoon may be extremely critical at times across Morton and Stanton counties in particular, so our fire manager partners across these counties in particular will need to be cognizant of the dangerous combination of 40+ mph wind gusts and RH values as low as 10% for a couple hours late this afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from noon Tuesday to midnight CST Tuesday night for KSZ030-031-045-046-064>066-078>081-088>090. High Wind Warning from 6 AM CST /5 AM MST/ Tuesday to midnight CST /11 PM MST/ Tuesday night for KSZ043-044-061>063-074>077- 084>087. Red Flag Warning until 9 PM CST /8 PM MST/ this evening for KSZ061-062-074>076-084>086. && DISCUSSION...Finch AVIATION...Russell FIRE WEATHER...Umscheid
Hazardous weather outlook, Mar 3, 5:06 AM CST, 16 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 506 AM CST Mon Mar 3 2025 KSZ030-031-043>046-061>066-074>081-084>090-041115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 506 AM CST Mon Mar 3 2025 /406 AM MST Mon Mar 3 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect for critical fire weather conditions forecast to develop across far southwest Kansas ahead of a powerful early spring storm system. Please refer to the latest Fire Weather Message for more detailed information. A line of strong to severe thunderstorms is forecast to develop across south central Kansas, including Barber County, late this evening. The greatest risk will be damaging wind gusts and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A High Wind Watch remains in effect for all of southwest and west central Kansas, as well as south central Kansas. Widespread wind gusts of 60 mph or greater are forecast across the entire region with sporadic 70 mph wind gusts possible between Highway 283 and the Colorado line Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed across south central Kansas, particularly Barber County late this evening.
In the hours before
Local storm report, Mar 3, 8:29 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
829 PM CST Mon Mar 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Wildfire 8 N Deerfield 38.10N 101.13W
03/03/2025 Kearny KS Fire Dept/Rescue
Fire department called in with an active
wildfire ongoing 8 miles north of Deerfield.
&&
BennettSpecial weather statement, Mar 3, 9:51 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CST Mon Mar 3 2025
KSZ066-079>081-089-090-040430-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
951 PM CST Mon Mar 3 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN KIOWA...BARBER...EASTERN
COMANCHE...STAFFORD...SOUTHEASTERN EDWARDS AND PRATT COUNTIES THROUGH
1030 PM CST...
At 950 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Macksville to near Aetna. Movement was
northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Pratt, Sun City, St. John, Cullison, Coats, Lake City, Dillwyn,
and Byers around 955 PM CST.
Iuka around 1000 PM CST.
Sawyer and Hudson around 1005 PM CST.
Medicine Lodge and Stafford around 1010 PM CST.
Other locations in the path of these storms include Cairo, Isabel,
Neola, Preston and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CST for
south central Kansas.
&&
LAT...LON 3700 9912 3790 9911 3800 9898 3800 9891
3806 9891 3826 9865 3826 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0350Z 223DEG 57KT 3793 9893 3703 9894
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 9:51 PM CST | Special Weather Statement | DDC | Barber, Pratt, Stafford | 39 min |
| Mar 4, 1:23 PM CST | Blowing Dust Advisory | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 2 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.